azathioprine

My 21 year old daughter has Behcets she is struggling at the mo and Doc wants to start her on azathioprine, it looks like a very scary drug can anyone tell me is it worth the side effects? I know it doesn't help everyone but maybe you could give me some pros and cons. Also is it really worth going to one of the few specialist clinics? Thanks for any help.

10 Replies

oldestnewest
  • Hi azathioprine is one of the drugs often used in BD. It has to be monitored whilst using, I was on it for about 3 months, it didn't help me at all and they took me off it due to blood results. Another well used drug is Colchicine which worked very well for me and I stayed on it for a bout six years, then had to stop due to stomach bleed. All the drugs we take for this disease are scary and affect us all differently. I know people who like me were well with Colchicine but not azathioprine and vice versa. As long as she has a good doctor who explains the possible side effects and long term use of using any drug she should be fine. A bit of advice, keep a diary of all drugs, which worked, which didn't, side effects etc also how she feels on a daily or weekly time scale and most importantly take photos of any ulcers, rashes etc. wherever they may be on the body. Her own private health record and take it with her to any appointments to help in decisions.

    Try not to worry too much help your daughter to accept this disease and stay positive and strong in her outlook . She can still lead a fairly normal lifestyle with a few tweets here and there.

    Hugs to you both

    Billi

  • Hi Praline,

    Yes it's very worthwhile going to one of the specialist clinics ( I take it you mean one of the Behcets Centres of Excellence? ). When you have a rare disease it's important to see the most experienced Consultant you can.

    As regards Azathioprine it's the first line immunosupressant used in Behcets. Some patients don't get any side effects at all. Whilst all immunosupressants are potentially scary the risks of the medication has to be weighed up against the risks of Behcets. Much depends on how Behcets affects your daughter, if she has eye disease that threatens blindness, arterial aneurysms, GI problems etc then the risks of uncontrolled disease will outweigh the risks of Azathioprine. What quality of life does she have? These are very personal decisions as my attitude to risk V benefit will likely be different to your daughters.

  • I've been on it for months now and I tolerate it very well! I Haven't felt this good in a very long time.

  • I was on it for a number of months i think it had a small affect on my condition with some improvements , like you said its purely dependant on the person taking it

    From my personal experience and that i have read of alot of people online Infliximab worked worked wonders for me

    Also eliminates the daily nuisance of taking tablets

  • My daughter is 12 and has behcets and is azathioprine 125mg daily for the last 18 months. It worked great for the 1st year but recently she is having a lot of flares so her rheumatologist is talking about changing her to some other drug in December. She has tolerated azathioprine very well.

  • Hi

    I was on it for 3 weeks and it damaged my liver I was very poorly nausea sickness and severe stomach cramps had to stop taking it so I am now on Myfenax this is my 3rd week picked up all the nasty viruses going around but no stomach problems yet so fingers crossed they all come with severe side effects but they Doint effect everybody the same way wishing your daughter all the best xx

  • Hi, I have been taking Azathioprine - 150mg per day - for the past 5 months now. I have had no problems so far, but your daughter , like I, will be closely monitored. I think seeing a specialist a good idea, because they will be up to speed on any new treatments etc. I feel better now than I have done for a long time, but it was over ten years before I received a diagnosis. Since then my doctors and specialists have moved really fast. I wish you and your daughter well. Others have written some good advice in their replies, so you are not alone. Take care.

  • Hi im currently on azathioprine 150mg a day and it has really helped me . it hasnt completely taken my symptoms away. have to keep having blood tests to make sure all is ok and all I have is high white blood count so for me it has been worth it . hope all goes well xx

  • Hi

    Sorry to hear your daughter is so unwell - what a worry for you.

    I couldn't tolerate aziothioprine- it began to have a bad effect on liver but blood tests picked this up very early. Prof Fortune at Lon don COE, who is a recognised world expert on behcet's, said that she thought aziothioprine has one of the best results for behcet's and also sofor people with chrohns which is also an autoinflmatory illness. She now wants to try me on a drug similar to aziothioprine but less effect on liver. I didn't get better on humira and mycophenolate and in her opnion humira could have been triggering an autoimmune effect of its own (there is currently research being done on this.).

    If u do go ahead with aziothioprine just get the blood tests doen regularly and make sure that a dr is following them uop. My old GP did this for me and a named nurse did it for me since moving house.

    Kind regards,

    Sian

  • Keep a food record.

    There are posts about diet and supplements.

    Try to alternate foods daily, it seems to reduce reactions.

    Avoid tannin foods ..raisins ..currents etc.

    Study .

    The magic pill for betcets has yet to be found.

    There are ways of making things bearable...

    Stress doesn't help..

    But we all get it.

    There are posts which are very helpful..

You may also like...